Recently, the high mortality rate resulting from the reactivation of hepatitis B virus (HBV) through the use of immunosuppressive therapy or chemotherapy for fulminant hepatitis patients has been recognized as one of the most critical medical issues.
On May 19, 2014, we started a collaborative drug therapy management (HBV-CDTM) project to establish a preventive procedure that can be used to avoid HBV reactivation. Before starting the project, the project protocol developed by the commission of chemotherapy was approved by the Director of Iwakuni Clinical Center. We decided to manage the HBV screening demonstrated in the hepatitis B treatment guidelines in collaboration with pharmacists, doctors and medical technologists. To fill in clinical records when conducting HBV-CDTM, we used the “eXChart” of the electronic clinical record system “HOPE/EGMAIN-GX” to simplify tasks, information sharing among medical staff members with different duties and collection of electronic clinical data.
From May 19, 2014 to January 31, 2015, we applied HBV-CDTM to 211 patients in total, and found three patients (1.4%) were hepatitis B surface antigen (HBsAg)-positive, and 75 patients (35.5%) were hepatitis B core antibody positive and/or hepatitis B surface antibody-positive despite being HBsAg-negative. We extracted 78 high-risk patients of HBV reactivation through HBV-CDTM. In addition, the operation rate of HBV screening examination after the introduction of HBV-CDTM rose to 98.6% from that of 3.2% before introduction.
Through the HBV-CDTM project, we concluded that the introduction of HBV-CDTM enabled reduction of doctors' loads and enhanced the preventive procedure against HBV reactivation.
Hand-foot skin reaction (HFSR) caused by regorafenib deteriorates the quality of life (QOL) of patients. Risk factors of HFSR by regorafenib in the Japanese population have not been clarified. We conducted a retrospective survey to clarify the risk factors of HFSR by regorafenib in 45 patients with unresectable advanced or recurrent colorectal cancer. The initial dose of regorafenib was reduced in 19 (42.2%) patients. The median time to treatment failure (TTF) was 42 days, and median relative dose intensity (RDI) was 50% over the entire treatment period. HFSR was developed in 31 patients (68.9%), and 22 of them (48.9%) were assessed as Grade 2 or higher.
In the Cox proportional hazards regression analysis, significantly prolonged factors of TTF by regorafenib were a history of three or more chemotherapy regimens (hazard ratio 0.484, 95% confidence interval: 0.247-0.948; P = 0.034) and HFSR assessed as Grade 2 or higher (hazard ratio 0.378, 95% confidence interval: 0.163-0.620; P = 0.001). In the multivariable logistic regression analysis, significant risk factors of severe HFSR assessed as Grade 2 or higher were under 65 years old (odds ratio 4.755, 95% confidence interval: 1.215-18.616; P = 0.025) and hypoalbuminemia (odds ratio 4.738, 95% confidence interval: 1.208-18.582; P = 0.026).
The patient was receiving hormone treatment with a bone resorption inhibitor, zoledronic acid, a gonadotropin-releasing hormone agonist, goserelin acetate, and an estrogen agonist to treat castration-resistant prostate cancer with bone metastasis. There was a slight increase in the prostate-specific antigen (PSA) level, and ethinylestradiol (EE) was switched to estramustine phosphate sodium (EMP). Subsequently, the PSA level again increased, and the regimen was switched to enzalutamide. Thoracic pain suddenly occurred 2 weeks after EMP discontinuation. Under a tentative diagnosis of ischemic heart disease (IHD), the patient was admitted to the ward of the Department of Cardiology. In the left anterior descending branch, stenosis was observed. Percutaneous coronary intervention was performed. Estrogen agonists exhibit coagulation actions. On the product labeling of EE and EMP, myocardial infarction and angina are reported. In this patient, there had been no clinical findings suggesting ischemia, and there was no history of hypertension, diabetes mellitus, or dyslipidemia. The influence of estrogen-containing drugs must be considered even after discontinuation. Therefore, we considered that IHD was associated with EE or EMP in the present case. In addition, it was possible that the new antiandrogen drug enzalutamide caused IHD. It may be necessary to recognize that IHD may occur during the period of hormone treatment.
Seven products, currently on the market as acetaminophen suppository 100 mg, are commonly used for pyrexia in children, and yet there have been no reports on their solubility and divisibility. We examined the hourly solubility rate of each suppository using a dissolution tester for suppositories. In addition, we conducted a hardness test using the EZ-test, a questionnaire-based investigation on the accuracy and divisibility when the suppositories were divided. There was a significant difference between each suppository (P < 0.01). While 4 types dissolved completely within 60 minutes, one type took 120 minutes to dissolve completely. Another two had only 51 and 67%, respectively, at 180 minutes. The bases are hard fat in all suppositories. The types and additives of hard fat may have had an influence on solubility. The hardest suppository was assessed as showing marked differences in the weight ratio and solubility between the distal and tail portions when divided in half, due to which division was considered inappropriate, and there were differences in accuracy and divisibility among suppositories.
From the above, it was suggested that the acetaminophen suppository 100 mg products may show differences in the solubility, time to action onset, and duration of the action. In addition, we should instruct physicians on important points of caution regarding the characteristics of each preparation when dividing the suppositories so that they can be given safely to infants.
Currently, there are several problems associated with the dispensation of pharmaceuticals. Among these, issues related to dispensing techniques when splitting tablets in half or misreading orders for half tablets are reported“. Splitting tablets in half” possesses elements of risk leading to dispensing error in various aspects of the dispensing process. A small group discussion (SGD) using the KJ method was held to identify issues related to dispensing half tablets, and to develop appropriate medical safety training measures for pharmacists working at chain drug retailers. The discussion revealed several factors affecting the dispensation of half tablets, such as “incorrect assumption about prescription,” “dispensing technique was insufficient,” “dosage/administration was not checked,” and “miscalculation.”
Based on the discussion, precautionary measures were established and put into practice for a certain period. A survey among the participants to evaluate the effects of the workshop revealed that the participants were more conscious of the issues after the SGD. In addition, an evaluation of the measures discussed in the SGD was performed 1.5 years after the workshop. These evaluations showed that the measures discussed were still being followed at many pharmacies. Therefore, we suggest that medical safety training workshops be conducted for pharmacists working at chain drug retailers.